South Carolina, 2018

Hail in South Carolina, March 20, 2018

March 20, 2018 · NWS ILM · 5 events in 2 counties and zones

Lapse rates are expected to steepen into this evening ahead of an upper trough and surface cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Lapse rates are expected to steepen into this evening ahead of an upper trough and surface cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 20, 2:40 PM EST, 15 minutes earlier.

Area forecast discussion, Mar 20, 2:40 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
340 PM EDT Tue Mar 20 2018

.SYNOPSIS...
Hazardous thunderstorms are possible this afternoon and tonight as a
storm system approaches the region. Colder air will spill into the
Carolinas Wednesday and especially Wednesday night, with frost and
freeze conditions for portions of the area early Thursday and early
Friday. High pressure will maintain cool daytime weather this
weekend, with rain spreading in from the west Saturday night and
Sunday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 340 PM Tuesday...Frontal boundary to the north will not
be reaching Tornado Watch box 18, but convection within the box
will be rooted to the surface, and capable of damaging wind, as
well as large hail, as lapse rates aloft steepen further from
the encroaching upper trough.

Local vad wind profiles show a unidirectional column flow, but
any convection that may form near, or just south of the frontal
boundary could encounter favorable low level helicity. Mixed
solutions are offered on convection through this evening, HRRR
only showing impacts along coastal SC, while NSSL WRF, which has
been doing well so far, shows sprouting storms just south of
the front mid to late afternoon.

A transition will occur tonight, as low pressure along this
boundary migrates offshore, and pulls a cold front across NE SC
and SE SE tonight. Stabilizing low levels and mid level drying
is going to end the threat of damaging TSTMS by late evening.
Wednesday Max-Ts about 25 deg F cooler than today.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 340 PM Tuesday...NNW to NW flow through most of the
column Wednesday night ushering in cooler and drier air. The
flow will still be rather vort-laden, but most of the maxima
will be sheared out and to our south. So while a few of these
impulses may bring batches of mid level cloud the area will
remain rain- free. Lows in the mid 30s will support some frost
especially where winds grow light enough and guidance is
trending colder away from the ocean and much of the area may
experience a light freeze, at least according to the colder MET
MOS. It bears pointing out at this time that there is a good 6
degree separation between these values and the warmer MAV
numbers. Cold air advection continues Thursday and Thursday
night albeit weakening especially late in the period. Thursday
night may be a better candidate for a light freeze especially
over northern zones and our normal chilly spots as surface-based
decoupling appears more likely.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 340 PM Tuesday...this forecast period continues to show a
cool down as an upper level trough will be remain along the
east coast. In the large scale trough a shortwave is seen
dropping southward on the west side. This will bring in a colder
shot of air and a back door cold front. The 12 UTC GFS and
ECMWF are not in good agreement with the GFS being much faster
than the ECMWF. So uncertainty is high on timing of this front.

Will favor the faster GFS and its ensemble and introduce a
chance of showers late Saturday into Sunday night as the frontal
boundary shifts southward.

Temperatures will be below normal for the period with a
frost/freeze possible Friday night. Otherwise lows in the 40s
and highs in the mid to upper 50s to lower 60s.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 18Z...A cold front has moved southeast and extends from
near KLBT to northwest of KILM. Currently MVFR except for mid-
level cigs at KCRE/KMYR.

Thunderstorms expected to develop south of the cold front within
the  next few hours in the warm air initially near KCRE/KMYR,
and then towards KILM/KFLO as the afternoon progresses.
Confidence of thunderstorms is highest at the coastal terminals,
lowest at KFLO. Showers/MVFR cigs expected in the cooler air
near KLBT. Tempo MVFR likely in thunderstorms with brief IFR in
heavy rainfall. IFR expected at KLBT later this afternoon and
KILM by evening, but could occur earlier based on current
trends. Convection should weaken to showers by 00Z. MVFR cigs
expected this evening and overnight, with best confidence of IFR
cigs KLBT/KILM. Cigs improve early Wednesday except at KLBT.

Extended outlook...VFR. MVFR/IFR/Rain Sunday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 340 PM Tuesday...Tornado Watch remains posted from
Murrell's Inlet southward, until 7 PM. A difficult and dangerous
marine period, not just because of increasing winds and seas,
but also the advance of strong TSTMS working from the NE SC
coast moving NE. Winds and waves will be notably higher in and
near TSTMs, and deadly lightning will be present as well.
Mariners near the Winyah Bay entrance will need to seek safe
cover and harbor soon if possible. Tonight winds will shift to
west as low pressure moves offshore along a frontal boundary
just north of Cape Fear.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 340 PM Tuesday...As is usually the case in a strong cold
advection regime accompanied by strong dynamics aloft conditions
will be hostile over the marine environment early in the
period. Advisory-worthy winds will be bringing steep, short
period waves that will also satisfy the (6ft) criteria.
Relaxation of wind and seas will be quite gradual on Thursday as
cold advection continues but weakens as does the strength of
the upper impulses moving overhead. Current 5PM ending time of
the advisory appears on track enough this far out int time to
preclude any changes. Northwest flow lasts into Thursday night
with the abating trend ongoing.

LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 340 PM Monday...high pressure will ridge down the coast
with a surge of cooler air on Sunday. The high pressure will
extend down over the local waters Friday through Saturday before
a cold front approaches from the north. Northwest flow of 10 to
15 knots will continue through Friday before veering to the
south and west on Saturday and Sunday. Winds will increase on
Sunday with a backdoor front and seas are expected to increase
to 4 to 7 feet by Sunday late.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 6 PM EDT Thursday for AMZ250-252-
     254-256.

&&

NEAR TERM...MJC
SHORT TERM...MBB
LONG TERM...RH
AVIATION...MRR
Hazardous weather outlook, Mar 20, 11:52 AM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1252 PM EDT Tue Mar 20 2018

AMZ250-252-254-211700-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
1252 PM EDT Tue Mar 20 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 PM
EDT THURSDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Strong to severe thunderstorms are possible late today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-054-058-059-211700-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Coastal Horry-Central Horry-Northern Horry-
1252 PM EDT Tue Mar 20 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are possible today, and this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A frost or freeze is possible early Thursday morning and Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ039-055-056-211700-
Williamsburg-Inland Georgetown-Coastal Georgetown-
1252 PM EDT Tue Mar 20 2018

...TORNADO WATCH 18 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Strong to severe thunderstorms are possible today, and early this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A frost or freeze is possible early Thursday morning and Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ256-211700-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1252 PM EDT Tue Mar 20 2018

...TORNADO WATCH 18 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 PM
EDT THURSDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Small Craft Advisory.

Strong to severe thunderstorms are possible today, and this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

In the hours before

Special weather statement, Mar 20, 2:38 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wilmington NC
338 PM EDT TUE MAR 20 2018

SCZ039-055-056-202045-
Coastal Georgetown SC-Williamsburg SC-Inland Georgetown SC-
338 PM EDT TUE MAR 20 2018

...SPECIAL WEATHER STATEMENT FOR CENTRAL GEORGETOWN AND SOUTHEASTERN
WILLIAMSBURG COUNTIES UNTIL 445 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, or 20 miles northeast of Moncks Corner, moving northeast
at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Andrews, Jackson, Hemingway, Rhems, Trio, Warsaw, Oatland, Nesmith,
Sampit, Lambert, Plantersville, Graves, Earle, Morrisville and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

A tornado watch remains in effect until 700 PM EDT for northeastern
South Carolina.

LAT...LON 3325 7955 3327 7955 3326 7956 3327 7956
      3328 7961 3329 7963 3330 7966 3332 7971
      3332 7974 3334 7976 3338 7979 3337 7980
      3341 7986 3342 7986 3376 7944 3357 7911
      3324 7951
TIME...MOT...LOC 1938Z 231DEG 30KT 3336 7972

MBB

The radar

The Wilmington radar (KLTX), 122 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Georgetown

When
March 20, 2:55 PM EST to 2:57 PM EST
Where
Georgetown County, 0.65 mi WNW of Andrews
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
33.453, -79.581

Hail to the size of quarters was reported by Andrews Industrial Supply on County Line Road.

Hail, Horry

When
March 20, 8:21 PM EST to 8:23 PM EST
Where
Horry County, 0.7 mi SSW of Stalvey
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.671, -78.985

Hail to the size of golf balls was reported on Palmetto Glen Dr. The report was relayed by the WFO CHS office.

Hail, Horry

When
March 20, 8:22 PM EST to 8:24 PM EST
Where
Horry County, 0.96 mi E of Stalvey
Measured
1.5 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.683, -78.964

Hail to the size of ping pong balls was reported in the parking lot of WBTW on McDonald Ct.

Hail, Horry

When
March 20, 8:30 PM EST to 8:34 PM EST
Where
Horry County, 1.23 mi NW of Myrtle Beach
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.713, -78.894

Small hail mixed with several stones as large as quarters reportedly covered the ground in the Target parking lot on Seaboard St.

Hail, Horry

When
March 20, 8:55 PM EST to 8:57 PM EST
Where
Horry County, 0.54 mi NW of Stephens Xrds
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
33.885, -78.687

Hail to the size of quarters was reported at Bojangles' Famous Chicken 'n Biscuits on Highway 9.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 747202, 747204, 747206, 747203, 747208.